Illinois, 2012

Damaging Winds in Illinois, October 17, 2012

October 17, 2012 · NWS PAH · 3 events in 3 counties and zones

A squall line of thunderstorms swept eastward ahead of a strong 500 mb shortwave trough exiting from eastern Kansas into western Missouri. The squall line occurred along a strong surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line of thunderstorms swept eastward ahead of a strong 500 mb shortwave trough exiting from eastern Kansas into western Missouri. The squall line occurred along a strong surface cold front. Low level southerly winds in the vicinity of the storms were around 40 knots. A few damaging wind gusts occurred with some of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 17, 1:06 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Oct 17, 1:06 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CDT WED OCT 17 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 154 PM CDT WED OCT 17 2012

ALL EYES FOCUSED UPON DEVELOPING STORM SYSTEM OVER MISSOURI. AS
THE FRONT NEARS THE PAH FA...A LINE OF STORMS MAY DEVELOP. IF IT
DOES...THEN THE ENVIRONMENT IT ENCOUNTERS WILL BE WEAKLY TO
MODERATELY UNSTABLE...AND IS A MAIN QUESTION MARK AS TO WHETHER OR
NOT STORMS CAN GET GOING AND WHERE EXACTLY. IF THEY
DO...IMPRESSIVE WINDS ALOFT/SHEAR FORECAST LEAD TO SUPPORT SPC SLGT
RISK SEVERE ALONG/VCNTY OF APPROACHING LINE...MAINLY SEMO/SWIL/FAR
WKY THIS PM-EARLY EVENING. THE STRONG UPPER WIND ENERGY OF THE
VORTEX REALLY WINDS THE SURFACE SYSTEM UP AS THE FRONT RAPIDLY
MOVES WEST TO EAST ACROSS THE AREA...OCCLUDING THE SURFACE FRONT
TO THE NORTH AND THEREBY LIKELY DIMINISHING THE SEVERE THREAT AS
THE EVENING WEARS ON AND THE FURTHER EASTWARD THE CONVECTION MAKES
IT. LIKEWISE INSTABILITY FALLS OFF AS THE EVENING GOES ON. TIME
WILL TELL IF THE RECENTLY ISSUED SVR BOX JUST TO OUR WEST IS
EXPANDED EASTWARD.

AFTER SYSTEM PASSGE TONIGHT...POPS SHOULD END OVERNIGHT AND DRY
AIR COMES IN ON STRONG/GUSTY WEST TO WEST-SOUTHWESTERLYS TOMORROW.
NOT AS STRONG AS THIS PM...WHERE WE'VE HAD OCCASIONAL GUSTS UP TO
AND EVEN IN EXCESS OF 40 MPH AT TIMES...BUT STIFF NONETHELESS.
THIS COMBINED WITH RELATIVE HUMIDITY DROPPING INTO THE 20S
PERCENTILE WILL ACT TO ELEVATED THE FIRE DANGER TOMORROW PM.

SAVE FOR A CYCLONE RELATED INSTABILITY POP THU NIGHT-FRIDAY...THE
REMAINDER OF THE SHORT TERM FORECAST PERIOD IS BENIGN.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 154 PM CDT WED OCT 17 2012

LATEST MODEL GUIDANCE SHOWING SOME DISPARITY IN THE LONG TERM. IN
THE WAKE OF THE STORM SYSTEM MENTIONED IN THE SHORT TERM
DISCUSSION...STARTING SATURDAY THE ECMWF SHOWS INCREASING HEIGHTS
ALOFT WITH A H5 RIDGE BUILDING NORTHEAST ACROSS THE REGION.
THROUGH THE END OF THE LONG TERM PERIOD IT SHOWS THE RIDGE SLOWLY
FLATTENING...BUT CONTINUING TO DEFLECT ALL SENSIBLE WEATHER TO OUR
NORTH AND WEST.

DURING THE SAME TIME FRAME...THE GFS NEVER BUILDS UP THE RIDGE LIKE
THE ECMWF...CONSEQUENTLY IT ALLOWS MOISTURE AND A SLOWLY APPROACHING
SYSTEM TO BEGIN PRODUCING SMALL CHANCES OF PRECIP OVER THE WESTERN
SECTIONS OF THE CWA STARTING SUNDAY NIGHT. WITH TIME THE GFS ALSO
SHOWS THE AFOREMENTIONED SYSTEM SLIDING INTO THE NORTHWEST PORTIONS
OF OUR CWA AND BECOMING STATIONARY BY TUESDAY NIGHT. AS A RESULT...
IT CONTINUES TO CRANK OUT SMALL CHANCES OF PRECIP OVER THE NORTHERN
AND WESTERN SECTIONS THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 154 PM CDT WED OCT 17 2012

VFR CONDITIONS SHOULD CONTINUE AT ALL SITES THROUGH 00Z. BETWEEN
00-05Z...A BAND OF MVFR CIGS/VSBYS IN TSRA WILL MOVE EASTWARD
ACROSS ALL SITES...THEN VFR AGAIN. SOUTH SOUTHWEST WINDS AT 20-30 MPH
GUSTING TO 35-40 MPH EARLY WILL SLOWLY DIMINISH THIS EVENING AND
VEER AROUND TO THE WEST-SOUTHWEST AOB 10 MPH OVERNIGHT...THEN PICK
BACK UP OUT OF THE SOUTHWEST AT 15-20 MPH GUSTING TO 25-30 MPH AFT
15Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Oct 17, 11:51 AM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT WED OCT 17 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1251 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH WINDS AHEAD OF AN APPROACHING WEATHER SYSTEM WILL
CONTINUE THIS AFTERNOON INTO EARLY THIS EVENING. THEY WILL REACH
AVERAGE SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS UP TO 40 MPH
POSSIBLE AT TIMES.

MEANWHILE THE WEATHER SYSTEM WILL CONTINUE APPROACHING THIS
AFTERNOON AND IS STILL POISED TO MAKE ITS PASSAGE TONIGHT. THERE
WILL BE AN ACCOMPANYING CHANCE OF THUNDERSTORMS...WHICH WILL
INCLUDE A SLIGHT RISK OF SEVERE THUNDERSTORMS...AND THE BEST
CHANCE FOR A STRONG OR SEVERE STORM WILL BE LATE THIS AFTERNOON OR
EARLY THIS EVENING. GIVEN THE STRONG WIND FIELDS...DAMAGING WINDS
WILL BE THE PRIMARY HAZARDOUS WEATHER THREAT. HOWEVER ISOLATED
TORNADOES AND LARGE HAIL CANNOT BE RULED OUT.

MORE SPECIFICALLY...LOOK FOR THIS LINE OF POTENTIAL STORMS TO
DEVELOP SOMETIME BETWEEN 400 PM AND 700 PM...ALONG OR JUST WEST OF
THE MISSISSIPPI RIVER FROM SOUTHEAST MISSOURI INTO EASTERN
ARKANSAS. THIS WILL BE THE AREA OF BEST CHANCE STRONG OR SEVERE
STORMS...IF THEY ARE TO DEVELOP. THEN THE LINE SHOULD MOVE
RAPIDLY EASTWARD INTO SOUTHWEST ILLINOIS AND SOUTHWEST KENTUCKY
AFTER 700 PM...CARRYING WITH IT THE CHANCE OF A STRONG OR SEVERE
STORM. THE LINE SHOULD BE MOVING INTO THE REMAINING PORTIONS OF
THE QUAD STATE AREA OF SOUTHEAST ILLINOIS...SOUTHWEST
INDIANA...AND THE PENNYRILE OF WESTERN KENTUCKY BY OR SHORTLY
AFTER 1000 PM...AND IT SHOULD BEGIN TO WEAKEN SOMEWHAT AFTER THAT
MOVEMENT...ESPECIALLY SO AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG AND GUSTY WINDS ARE EXPECTED AGAIN THURSDAY IN THE WAKE OF
THIS SYSTEM'S DEPARTURE. THESE THURSDAY POST FRONTAL WINDS WILL
BRING DRIER AIR...CAUSING RELATIVE HUMIDITY TO PLUMMET INTO THE
20S PERCENTILE THURSDAY AFTERNOON. THIS WILL ELEVATE THE FIRE
DANGER FOR THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Oct 17, 4:45 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT WED OCT 17 2012

ILZ080-081-084-085-088-089-092>094-KYZ001>006-MOZ076-086-087-100-
107>112-114-180100-
PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION IL-JOHNSON-ALEXANDER-
PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PINCKNEYVILLE...WEST FRANKFORT...
CARBONDALE...HERRIN...JONESBORO...VIENNA...CAIRO...MOUND CITY...
METROPOLIS...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...
MAYFIELD...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...
CHARLESTON...NEW MADRID
545 PM CDT WED OCT 17 2012

...TORNADO WATCH TIL 2 AM FOR SOUTHEAST MISSOURI...AND PORTIONS OF
SOUTHERN ILLINOIS AND FAR WESTERN KENTUCKY...

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST
MISSOURI AND WILL SPREAD NORTH AND EAST INTO SOUTHERN ILLINOIS AND
WEST KENTUCKY LATE THIS AFTERNOON. THE ACTIVITY IS NOT SEVERE AT THIS
TIME. WILL MONITOR FOR INTENSIFICATION...BUT IT APPEARS THE BEST CHANCE
OF SEVERE WEATHER WILL BE WITH THE MAIN LINE OF STORMS...CURRENTLY ALONG
A COLD FRONT THAT EXTENDED FROM NEAR ST. LOUIS TO WEST PLAINS MISSOURI.

IT APPEARS THERE WILL BE A WINDOW OF OPPORTUNITY FOR SEVERE STORMS THROUGH
EARLY EVENING...PRIMARILY OVER SOUTHEAST MISSOURI. SHOULD SOME STORMS
BECOME SEVERE...THEY COULD WORK EAST INTO FAR WEST KENTUCKY...AND
SOUTHERN ILLINOIS WEST OF INTERSTATES 57 AND 24...BEFORE WEAKENING.
THE PRIMARY HAZARD SHOULD BE LOCALLY STRONG WINDS. A BRIEF...SHORT
TRACK TORNADO OR TWO CANNOT BE RULED OUT ENTIRELY...AGAIN PRIMARILY
IN SOUTHEAST MISSOURI.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL
STATEMENTS AND POSSIBLY WARNINGS.

NOLES
Special weather statement, Oct 17, 5:27 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT WED OCT 17 2012

ILZ080-081-084-085-088-089-092>094-KYZ001>006-MOZ076-086-087-100-
107>112-114-180130-
PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION IL-JOHNSON-ALEXANDER-
PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PINCKNEYVILLE...WEST FRANKFORT...
CARBONDALE...HERRIN...JONESBORO...VIENNA...CAIRO...MOUND CITY...
METROPOLIS...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...
MAYFIELD...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...
CHARLESTON...NEW MADRID
627 PM CDT WED OCT 17 2012

...TORNADO WATCH TIL 2 AM FOR SOUTHEAST MISSOURI...AND PORTIONS OF
SOUTHERN ILLINOIS AND FAR WESTERN KENTUCKY...

AT 625 PM...NUMEROUS SHOWERS AND THUNDERSTORMS EXTENDED FROM JUST
SOUTH OF PINCKNEYVILLE ILLINOIS TO MARBLE HILL AND POPLAR BLUFF
MISSOURI. STORMS WERE MOVING NORTHEAST AROUND 55 MPH.

THE STRONGEST STORMS WERE ACROSS NORTHERN JACKSON AND SOUTHERN
PERRY COUNTIES IN SOUTHERN ILLINOIS. THESE STORMS MAY PRODUCE
WINDS 45 TO 55 MPH AS THEY CONTINUE ACROSS NORTHERN AND CENTRAL
JACKSON COUNTY...SOUTHERN PERRY COUNTY...EVENTUALLY REACHING
FRANKLIN COUNTY.

STORMS CONTINUED TO INTENSIFY ACROSS SOUTHEAST MISSOURI AS WELL.
THESE STORMS COULD PRODUCE WINDS 45 TO 55 MPH AS WELL.

ANY OF THE STORMS COULD BECOME SEVERE...SO STAY TUNED FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. WITH A TORNADO WATCH IN EFFECT...
REMEMBER SEVERE STORMS CAN PRODUCE A BRIEF SHORT TRACK TORNADO
WITH LITTLE OR NO ADVANCE WARNING.

IT APPEARS THAT THE STORMS ACROSS THE REGION HAVE BECOME THE
PRIMARY FOCUS FOR SEVERE POTENTIAL...AS THE LINE FARTHER WEST FROM
THE ST. LOUIS AREA BACK TOWARD WEST PLAINS HAD DIMINISHED IN
INTENSITY.

NOLES

The radar

The Paducah radar (KPAH), 108 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
October 17, 5:35 PM CST to 5:36 PM CST
Where
Perry County, 3.5 mi S of Du Quoin to 1.28 mi E of Clinch
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.969, -89.230

A microburst with estimated wind gusts up to 90 mph occurred along Highway 14. Several roofs were damaged on homes and farm buildings. A church was damaged. Underpinning was blown from a mobile home. A radio antenna was bent. A tree landed on a carport. Another tree landed on a house. Numerous trees and power lines were blown down.

Thunderstorm Wind, Alexander

When
October 17, 6:10 PM CST to 6:20 PM CST
Where
Alexander County, Mc Clure to East Cape Girardeau
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.320, -89.430

Several large branches and trees were blown down. The damaging storm crossed the Mississippi River from Cape Girardeau. A trained spotter estimated wind gusts to at least 60 mph.

Thunderstorm Wind, Union

When
October 17, 6:27 PM CST
Where
Union County, Lick Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.520, -89.070

Several large tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411060, 411061, 411063.